Illinois Journal of Mathematics

Baire classes of $L_{1}$-preduals and $C^{*}$-algebras

Pavel Ludvík and Jiří Spurný

Full-text: Open access

Abstract

Let $X$ be a separable real or complex $L_{1}$-predual such that its dual unit ball $B_{X^{*}}$ has the set $\operatorname{ext}B_{X^{*}}$ of its extreme points of type $F_{\sigma}$. We identify intrinsic Baire classes of $X$ with the spaces of odd or homogeneous Baire functions on $\operatorname{ext}B_{X^{*}}$. Further, we answer a question of S. A. Argyros, G. Godefroy and H. P. Rosenthal by showing that there exists a separable $C^{*}$-algebra $X$ (the so-called CAR-algebra) for which the second intrinsic Baire class of $X^{**}$ does not coincide with the second Baire class of $X^{**}$.

Article information

Source
Illinois J. Math., Volume 58, Number 1 (2014), 97-112.

Dates
First available in Project Euclid: 1 April 2015

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1427897169

Digital Object Identifier
doi:10.1215/ijm/1427897169

Mathematical Reviews number (MathSciNet)
MR3331842

Zentralblatt MATH identifier
1323.46005

Subjects
Primary: 46B25: Classical Banach spaces in the general theory 26A21: Classification of real functions; Baire classification of sets and functions [See also 03E15, 28A05, 54C50, 54H05]
Secondary: 46B04: Isometric theory of Banach spaces 46A55: Convex sets in topological linear spaces; Choquet theory [See also 52A07] 46L05: General theory of $C^*$-algebras

Citation

Ludvík, Pavel; Spurný, Jiří. Baire classes of $L_{1}$-preduals and $C^{*}$-algebras. Illinois J. Math. 58 (2014), no. 1, 97--112. doi:10.1215/ijm/1427897169. https://projecteuclid.org/euclid.ijm/1427897169


Export citation

References

  • E. M. Alfsen, Compact convex sets and boundary integrals, Ergebnisse der Mathematik und Ihrer Grenzgebiete, vol. 57, Springer, New York, 1971.
  • S. A. Argyros, G. Godefroy and H. P. Rosenthal, Descriptive set theory and Banach spaces, Handbook of the geometry of Banach spaces, vol. 2, North-Holland, Amsterdam, 2003, pp. 1007–1069.
  • J. B. Bednar and H. E. Lacey, Concerning Banach spaces whose duals are abstract $L$-spaces, Pacific J. Math. 41 (1972), 13–24.
  • J. M. F. Castillo and J. Suárez, Extending operators into Lindenstrauss spaces, Israel J. Math. 169 (2009), 1–27.
  • G. Dieckmann, Korovkin theory in Lindenstrauss spaces, Math. Scand. 75 (1994), no. 2, 240–254.
  • E. G. Effros, On a class of real Banach spaces, Israel J. Math. 9 (1971), 430–458.
  • E. G. Effros, On a class of complex Banach spaces, Illinois J. Math. 18 (1974), 48–59.
  • A. J. Ellis, T. S. S. R. K. Rao, A. K. Roy and U. Uttersrud, Facial characterizations of complex Lindenstrauss spaces, Trans. Amer. Math. Soc. 268 (1981), no. 1, 173–186.
  • H. Fakhoury, Préduaux de $L$-espace: Notion de centre, J. Funct. Anal. 9 (1972), 189–207.
  • H. Fakhoury, Une caractérisation des $L$-espaces duaux, Bull. Sci. Math. 96 (1972), no. 2, 129–144.
  • V. P. Fonf, The massiveness of the set of extreme points of the conjugate ball of a Banach space and polyhedral spaces, Funktsional. Anal. i Prilozhen. 12 (1978), no. 3, 91–92.
  • I. Gasparis, On contractively complemented subspaces of separable $L\sb 1$-preduals, Israel J. Math. 128 (2002), 77–92.
  • B. Hirsberg and A. J. Lazar, Complex Lindenstrauss spaces with extreme points, Trans. Amer. Math. Soc. 186 (1973), 141–150.
  • O. Hustad, Intersection properties of balls in complex Banach spaces whose duals are $L\sb{1}$ spaces, Acta Math. 132 (1974), no. 3-4, 283–313.
  • A. S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer, New York, 1995.
  • K. Kuratowski, Topology, vol. I, new ed., Academic Press, New York, 1966. Revised and augmented, translated from the French by J. Jaworowski.
  • H. E. Lacey, The isometric theory of classical Banach spaces, Die Grundlehren der Mathematischen Wissenschaften, vol. 208, Springer, New York, 1974.
  • K. S. Lau, The dual ball of a Lindenstrauss space, Math. Scand. 33 (1973), 323–337.
  • A. J. Lazar, The unit ball in conjugate $L\sb{1}$ spaces, Duke Math. J. 39 (1972), 1–8.
  • A. Lima, Complex Banach spaces whose duals are $L\sb{1}$-spaces, Israel J. Math. 24 (1976), no. 1, 59–72.
  • J. Lindenstrauss and D. E. Wulbert, On the classification of the Banach spaces whose duals are $L\sb{1}$ spaces, J. Funct. Anal. 4 (1969), 332–349.
  • P. Ludvík, Isomorphic and isometric classification of spaces of continuous and Baire affine functions, Ph.D. thesis, Charles University in Prague, 2014.
  • P. Ludvík and J. Spurný, Descriptive properties of elements of biduals of Banach spaces, Studia Math. 209 (2012), no. 1, 71–99.
  • J. Lukeš, J. Malý, I. Netuka and J. Spurný, Integral representation theory: Applications to convexity, Banach spaces and potential theory, De Gruyter Studies in Mathematics, vol. 35, Walter de Gruyter & Co., Berlin, 2010.
  • W. Lusky, On separable Lindenstrauss spaces, J. Funct. Anal. 26 (1977), no. 2, 103–120.
  • W. Lusky, Every $L\sb1$-predual is complemented in a simplex space, Israel J. Math. 64 (1988), no. 2, 169–178.
  • W. Lusky, Every separable $L_1$-predual is complemented in a $C^*$-algebra, Studia Math. 160 (2004), no. 2, 103–116.
  • G. H. Olsen, On the classification of complex Lindenstrauss spaces, Math. Scand. 35 (1974), 237–258.
  • A. K. Roy, Convex functions on the dual ball of a complex Lindenstrauss space, J. Lond. Math. Soc. (2) 20 (1979), no. 3, 529–540.
  • W. Rudin, Functional analysis, 2nd ed., International Series in Pure and Applied Mathematics, McGraw-Hill Inc., New York, 1991.
  • J. Saint-Raymond, Fonctions boréliennes sur un quotient, Bull. Sci. Math. (2) 100 (1976), no. 2, 141–147.
  • J. Spurný, Representation of abstract affine functions, Real Anal. Exchange 28 (2002/03), no. 2, 337–354.
  • J. Spurný, The Dirichlet problem for Baire-two functions on simplices, Bull. Aust. Math. Soc. 79 (2009), no. 2, 285–297.
  • J. Spurný, Baire classes of Banach spaces and strongly affine functions, Trans. Amer. Math. Soc. 362 (2010), no. 3, 1659–1680.
  • M. Talagrand, Sélection mesurable de mesures maximales simpliciales, Bull. Sci. Math. (2) 102 (1978), no. 1, 49–56.
  • M. Talagrand, A new type of affine Borel function, Math. Scand. 54 (1984), no. 2, 183–188.